Schizophrenia Home > Fanapt and Weight Gain
Clinical studies on Fanapt (iloperidone) have shown that this medication does tend to cause weight gain in some people. In fact, up to 13 percent of people taking it during clinical trials had a significant weight gain of at least 7 percent of their body weight. If you notice weight gain while taking Fanapt, make sure to talk with your healthcare provider.
Does Fanapt Cause Weight Gain?Weight gain is a common side effect of Fanapt® (iloperidone). During clinical studies, a large weight gain (of at least 7 percent of body weight) occurred in 13 percent of people taking Fanapt, compared to only 4 percent of people taking a placebo (a "sugar pill" that does not contain any active ingredients). The higher the Fanapt dosage, the more likely people were to gain weight.
While a small weight gain of about four or five pounds is typical during treatment with Fanapt, some people can gain very large amounts of weight while taking this medication. This weight gain is thought to increase the risk of diabetes (see Fanapt and Diabetes) or other health problems. Therefore, if you are noticing a rapid or large increase in weight while taking Fanapt, make sure to talk with your healthcare provider.
Weight Gain With Fanapt: SuggestionsIf you are noticing a small, unexplained weight gain while taking this medication, there are some things that you can do. Some suggestions include:
- Participating in regular physical activity for at least 30 minutes a day on most days of the week.
- Eating a heart-healthy diet. This diet should include heart-healthy foods, such as:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts.
- Limiting foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Limiting your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)
It is especially important to try to keep your weight under control while taking Fanapt, because antipsychotic medications may increase the risk of diabetes (see Fanapt and Diabetes for more information).